Thunderstorm Wind, Yellowstone
- When
- August 16, 4:04 PM MST
- Where
- Yellowstone County, 1.19 mi NW of Billings Logan Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.810, -108.550
A weak disturbance that moved over the Billings Forecast area resulted in the development of a few thunderstorms that produced some severe wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A weak disturbance that moved over the Billings Forecast area resulted in the development of a few thunderstorms that produced some severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 16, 1:46 PM MST, 2 hours 18 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
246 PM MDT Mon Aug 16 2021
.DISCUSSION...
Tonight through Tuesday night...
Shortwave moving into south central MT is beginning to produce
some weak echoes over our western mountains. Expect thunderstorm
activity to increase over our west through the late afternoon, and
spread east into the evening. Hot temps and steep low level lapse
rates will result in a risk of strong wind gusts near any weak
storm that develops. Storm potential will diminish after sunset.
Looking upstream, there is a stronger wave dropping along the
coast of British Columbia (our main weather-maker for the middle
of the week). As this wave forms a low over the Pacific NW
tomorrow, a deeper southwest flow will develop over our region.
Heat, fire weather, thunderstorms and a cold front are all
concerns over the next 36 hours.
HEAT: Slower arrival of a cold front means one more hot day for
us, with highs in the 90s in our west and 100-105F in our east.
Records at Billings, Sheridan and Miles City could be challenged.
Once the cold front arrives Tuesday afternoon/evening, temps will
drop fast and we should see lows in the upper 40s and 50s Tuesday
night.
FIRE WEATHER: Have extended the Red Flag warning through Tuesday,
with the addition of zones 133, 274 & 284. RHs tomorrow will again
drop to 10-15 percent, with mixed winds, the threat of erratic
convective gusts and finally the fropa and shift to gusty NW-N
winds. PLEASE take care not to spark a fire.
THUNDERSTORMS: We will see scattered high-based thunderstorms
again Tuesday, ahead of and along the cold front, with storms
capable of producing strong/erratic winds. In fact, we could see
a convective component of wind enhance the frontal winds.
COLD FRONT: Will reach Judith Gap first tomorrow (early to mid
afternoon) then the remainder of our forecast area in the late
afternoon and evening. Some models suggest fropa may not reach our
far east until after midnight, but feel that convection will help
a wind shift to propagate a bit faster. Something to watch. We
should see widespread 35-45 mph gusts with locally higher gusts
quite possible.
PRECIPITATION: Only spotty light precip with any thunderstorms
today and again tomorrow afternoon, then chance of rain increases
as upper diffluence increases over our west late Tuesday night.
There is a good chance of rain developing at Livingston before
daybreak Wednesday.
JKL
Wednesday through Monday...
A very cool and wet period in store for the second half of this
week, and even into early next week.
A deep upper low is progged to stretch from western Montana into
the Central Rockies, bringing those cooler temperatures to us
behind the cold front mentioned in the previous discussion. This
system will stall out its eastward momentum as is stretches
further south, keeping those cooler temps and rain potential
around. Just as it moves out of the area on Friday, another upper
trough will take it's place for the weekend, and although maybe
not with quite as cool temperatures, will still bring more shots
of rain. Then, as it was before, when it leaves early net week,
there's even signs of another trough to dig into our area.
So at the beginning of all this, expect highs in the 50s and 60s
for Wednesday, with just a very slight warmup through the weekend,
but with highs still only reaching the 70s by the end of it all.
Also expect periodic chances of rain to impact the area, and even
a couple snowflakes to hit the higher elevations in the mountains.
Vertz
&&
.AVIATION...
Scattered thunderstorms late this afternoon and evening could
produce strong and erratic winds...with gusts to 40 knots
possible. Another round of wind-producing thunderstorms is
expected Tuesday afternoon. Otherwise, wildfire smoke will
continue to result in areas of MVFR surface visibility, and
limited slant range visibility. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 067/098 055/064 053/068 054/070 051/073 052/078 054/084
23/T 37/T 65/T 66/T 45/T 42/T 12/T
LVM 058/093 049/065 047/070 048/071 046/073 047/079 049/082
34/T 79/T 65/T 56/T 56/T 53/T 22/T
HDN 063/101 053/068 051/069 051/071 047/076 049/079 052/086
22/T 36/T 76/T 66/T 44/T 42/T 11/U
MLS 067/101 059/074 055/070 054/069 051/074 053/076 054/084
21/G 33/T 55/T 56/T 43/T 32/T 11/U
4BQ 067/101 060/075 055/069 055/069 050/076 053/077 054/084
22/T 23/T 66/T 66/T 43/T 32/T 11/U
BHK 066/103 061/080 054/070 053/070 049/076 050/076 051/082
11/G 22/T 46/T 66/T 43/T 32/T 11/U
SHR 061/099 052/069 048/068 047/069 044/077 048/076 049/085
22/T 25/T 87/T 66/T 44/T 42/T 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory in effect until 8 PM MDT Tuesday FOR ZONES
29>33-36-37-57-58-138-169-173-235.
Red Flag Warning in effect until midnight MDT tonight FOR
ZONE 117.
Red Flag Warning in effect until midnight MDT Tuesday night
FOR ZONES 123>132.
Red Flag Warning in effect from 10 AM Tuesday to midnight MDT
Tuesday night FOR ZONE 133.
WY...Heat Advisory in effect until 8 PM MDT Tuesday FOR ZONE 199.
Red Flag Warning in effect from 10 AM Tuesday to midnight MDT
Tuesday night FOR ZONES 274-284.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
434 PM MDT Mon Aug 16 2021
MTZ034-173-235-162315-
Southwestern Yellowstone MT-Northeastern Yellowstone MT-
Northern Stillwater MT-
434 PM MDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of east central
Stillwater and west central Yellowstone Counties through 515 PM
MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Laurel, or 19 miles northeast of Columbus, moving
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights, Worden,
Billings West End, Ballantine, Acton, Molt and Comanche.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4582 10810 4571 10901 4588 10910 4613 10842
4613 10841 4620 10824
TIME...MOT...LOC 2233Z 250DEG 39KT 4583 10895
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ArthurThe Billings radar (KBLX), 7 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
5 thunderstorm wind, 1 high wind. Local standard time, as filed.
An outbuilding was displaced by the wind.
A strong thunderstorm outflow passed over Crow Agency around 630pm with winds to 55 mph. A couple hours later, a shower with up to 20dbz moved over Crow Agency around 830pm, producing winds to 64 mph across a small area. A roof blew off an arbor, throwing it across the street, striking a camper in the head and throat.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Big Horn | 2021-08-16 | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973870, 973869, 973871, 973872, 978906, 973873.